Arizona, 2014Drought in Arizona, August 1 to 31, 2014
August 1 to 31, 2014 · NWS TWC · 4 events in 4 counties and zones
Extreme drought (D3) conditions continued across part of southeast Arizona during August, but the overall area was reduced due to monsoonal rainfall. Portions of Cochise, Greenlee, Pima and northern Graham counties improved into the severe or moderate drought categories by month's end.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme drought (D3) conditions continued across part of southeast Arizona during August, but the overall area was reduced due to monsoonal rainfall. Portions of Cochise, Greenlee, Pima and northern Graham counties improved into the severe or moderate drought categories by month's end. Western Graham and southeast Pinal counties remained in the extreme drought category.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 8:40 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 31, 8:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
840 PM MST THU JUL 31 2014
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT
FOLLOWED BY A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND
OVER THE WEEKEND. GUSTY WINDS FROM THUNDERSTORMS COULD PRODUCE AREAS
OF BLOWING DUST...ESPECIALLY FRIDAY AFTERNOON IN DUST PRONE
LOCATIONS. PERIODS OF HEAVY RAINFALL CAN BE ANTICIPATED THROUGH THE
WEEKEND.
&&
.DISCUSSION...RIDGE AXIS NEARLY OVERHEAD BUT SIGNIFICANT WEAKNESSES
IN THE FLOW. PRECIPITABLE WATER VALUES BETWEEN 1.4 AND 1.6 INCHES AS
PER 00Z KTWC SOUNDING AND BLENDED TOTAL PW SATELLITE TRENDS.
SOUTHEASTERLY IMPULSE TRACKING ACROSS THE NORTHERN GULF ENHANCING
STORMS IN CENTRAL TO NORTHERN SONORA AS IT LIFTS TO THE
NORTHWEST...AND WILL PROBABLY KEEP ACTIVITY GOING OVERNIGHT ACROSS
WESTERN AREAS. STRONG OUTFLOW FROM ORGANIZED CONVECTION IN WESTERN
NEW MEXICO NOW PUSHING DEEP INTO SOUTHEAST ARIZONA WITH STORMS
INCREASING THROUGH SOUTHERN GREENLEE...EASTERN GRAHAM AND EASTERN
COCHISE COUNTIES AS A DIRECT RESULT. THIS IS A DEEP AND SUSTAINED
OUTFLOW THAT COULD PUSH INTO EASTERN PIMA COUNTY IN THE LATE EVENING
AND EARLY MORNING HOURS.
EXPECT DEEP MOISTURE TO COMBINE WITH PERSISTENT ORGANIZATION FROM
ONE IMPULSE NEAR SOUTHERN NEW MEXICO AND ANOTHER NEAR NORTHWEST
SONORA FOR WIDESPREAD THUNDERSTORM ACTIVITY INTO THE WEEKEND.
&&
.AVIATION...VALID THRU 02/03Z.
ACTIVE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE LATE
EVENING INTO THE EARLY MORNING HOURS. STORMS MAY IMPACT
TERMINALS...WITH KOLS HAVING THE HIGHEST CHANCE DURING THE NEXT 6 TO
12 HOURS. HEAVY RAINFALL MAY REDUCE VISIBILITIES AND CREATE PERIODS
OF MVFR CONDITIONS. SCATTERED SHOWERS/THUNDERSTORMS WITH THE
POTENTIAL FOR HEAVY RAIN AND GUSTY WINDS WILL BE THE RULE INTO THE
EARLY PART OF THE WEEKEND. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON THE
INCREASE THROUGH THE NEXT 48 TO 72 HOURS AS MONSOON MOISTURE SURGES
IN FROM THE SOUTH. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH THE
STRONGER THUNDERSTORMS. INCREASING MOISTURE WILL ALSO TRANSLATE INTO
PERIODS OF HEAVY RAINFALL AND COOLER TEMPERATURES THIS
WEEKEND...PARTICULARLY SATURDAY. THEREAFTER...A DRYING TREND WITH
WARMER TEMPERATURES WILL PREVAIL BY THE MIDDLE OF NEXT WEEK.
&&
.PREV DISCUSSION...THE OVERALL TREND SUGGESTED BY THE MODELS WILL BE
AN INCREASE IN RAIN CHANCES THROUGH THE WEEKEND. SHOWERS AND
THUNDERSTORMS WERE REDEVELOPING THIS AFTERNOON FOLLOWING A LULL IN
THE ACTIVITY THIS MORNING. THIS ACTIVITY CAN BE EXPECTED TO INCREASE
IN COVERAGE BY THIS EVENING WITH LOCALLY HEAVY DOWNPOURS AND STRONG
WINDS BEING THE MAIN THREATS THIS EVENING AND FOR THE MOST PART
THROUGH THE WEEKEND. AREAS OF BLOWING DUST WILL BE POSSIBLE...MAINLY
EARLY THIS EVENING AND AGAIN FRIDAY IN DUST PRONE SPOTS. BASED ON
THE LATEST QPF GUIDANCE...MULTIPLE DAYS OF HEAVY RAINFALL ACROSS THE
AREA AND IN SONORA MEXICO AND WESTERN NEW MEXICO COULD RESULT IN
ELEVATED FLOWS IN SOME OF THE LARGER WASHES AND STREAMS. THIS WILL
ESPECIALLY BE THE CASE FOR SANTA CRUZ...GREENLEE...EASTERN GRAHAM
AND THE SOUTHERN ONE-HALF OF COCHISE COUNTIES BY SUNDAY AFTERNOON.
MODELS SUGGESTED THAT BE BEST TIME FRAME FOR MORE WIDESPREAD HEAVY
RAINFALL WILL BE SATURDAY AFTERNOON INTO SUNDAY MORNING AS AN UPPER
LOW TRACKS NORTHWARD INTO SOUTHWEST ARIZONA. OTHERWISE...MORE
LOCALIZED HEAVY RAINFALL AND RUNOFF PROBLEMS CAN BE ANTICIPATED
TODAY AND FRIDAY. THE BEST UPPER LEVEL DYNAMICS TO SUPPORT SHOWERS
AND THUNDERSTORMS WILL BE OVER NORTHERN ARIZONA BY SUNDAY AFTERNOON.
THEREFORE...WOULD EXPECTED CLEARING ACROSS SOUTHEAST ARIZONA SUNDAY
MORNING WITH DRIER AIR SPREADING INTO THE AREA EARLY NEXT WEEK. THIS
DRIER AIR WILL LIMIT THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT
WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
MEYER
In the hours before
Special weather statement, Jul 31, 8:14 PM MST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
814 PM MST THU JUL 31 2014
AZZ509-510-010415-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
814 PM MST THU JUL 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 915 PM MST...
AT 806 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF DEVELOPING STRONG THUNDERSTORMS ALONG AN OUTFLOW 10 TO 20
MILES NORTHEAST AND EAST OF SAFFORD...MOVING SOUTHWEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BLOWING DUST FOLLOWED BY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...
THATCHER...PIMA AND SWIFT TRAIL JUNCTION.
LAT...LON 3290 10998 3309 10950 3272 10907 3247 10947
TIME...MOT...LOC 0312Z 052DEG 20KT 3283 10954
MEYER
Drought, South Central Pinal County
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- South Central Pinal County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Extreme drought (D3) category persisted across southern and eastern Pinal and western Graham Counties through August. Precipitation in these areas ranged from 25 to 125 percent of normal during August. After bottoming out at around 1 percent of capacity early in the month, levels at San Carlos Reservoir rose slightly to about 2 percent of capacity by the end of August. Soil moisture did increase to greater than 30 percent of normal, but ranchers continued to be affected by the depletion of rangeland forage vegetation.
Drought, Southeast Pinal County
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Extreme drought (D3) category persisted across southern and eastern Pinal and western Graham Counties through August. Precipitation in these areas ranged from 25 to 125 percent of normal during August. After bottoming out at around 1 percent of capacity early in the month, levels at San Carlos Reservoir rose slightly to about 2 percent of capacity by the end of August. Soil moisture did increase to greater than 30 percent of normal, but ranchers continued to be affected by the depletion of rangeland forage vegetation.
Drought, Upper Gila River and Aravaipa Valleys
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Extreme drought (D3) category persisted across southern and eastern Pinal and western Graham Counties through August. Precipitation in these areas ranged from 25 to 125 percent of normal during August. After bottoming out at around 1 percent of capacity early in the month, levels at San Carlos Reservoir rose slightly to about 2 percent of capacity by the end of August. Soil moisture did increase to greater than 30 percent of normal, but ranchers continued to be affected by the depletion of rangeland forage vegetation.
Drought, Galiuro and Pinaleno Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
Extreme drought (D3) category persisted across southern and eastern Pinal and western Graham Counties through August. Precipitation in these areas ranged from 25 to 125 percent of normal during August. After bottoming out at around 1 percent of capacity early in the month, levels at San Carlos Reservoir rose slightly to about 2 percent of capacity by the end of August. Soil moisture did increase to greater than 30 percent of normal, but ranchers continued to be affected by the depletion of rangeland forage vegetation.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 26, 2014$122 million · 2 events
- Flash Flooding and Debris Flow in California, August 1 to 3, 20141 death · $3,000 · 18 events
- Heavy Rain in Idaho, August 1 to 31, 2014$7.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.5 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541672, 541673, 541674, 541675.